Kansas, 2019

Winter Storm in Kansas, February 6 to 7, 2019

February 6 to 7, 2019 · NWS TOP · 3 events in 3 counties and zones

A bout of freezing drizzle early on February 6th preceded a period of heavier freezing rain and sleet accompanied by thunderstorms on the night of the 6th and early morning hours of the 7th. Air temperatures ranged from 20 to 26 degrees in most spots.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A bout of freezing drizzle early on February 6th preceded a period of heavier freezing rain and sleet accompanied by thunderstorms on the night of the 6th and early morning hours of the 7th. Air temperatures ranged from 20 to 26 degrees in most spots. By 7am on the 7th some parts of east central Kansas received up to around one quarter inch of ice along with up to one inch of sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 6, 5:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 6, 5:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
554 PM CST Wed Feb 6 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 350 PM CST Wed Feb 6 2019

The main concern for tonight through Thursday morning will be the
wintry mix of precipitation across the entire outlook area, with
significant ice accumulation possible in some locations.

Frigid conditions will remain in place tonight through Thursday as
the surface ridge stays south and east of the outlook area.  As a
result, persistent northerly winds will allow for low temperatures
tonight to plunge into the teens and even single digits (across
north central KS).  The southerly winds on the south side of the
surface ridge were helping to support continued moisture advection
into the area today, and anticipate additional enhancements as a mid-
level trough axis finally tracks eastward over the area overnight
into Thursday. Despite the very cold temperatures in place tonight,
model soundings still show shallow enough moisture with little to no
saturation into the dendritic growth zone to result in a wintry mix
of precipitation types tonight into Thursday.  As the mid-level
trough axis approaches the region, the combination of enhanced
moisture advection and enhanced lift into the area will result in
the best chances for wintry precipitation and snow/ice accumulations
by mid/late evening through the overnight hours.  As surface
temperatures plunge into the single digits and teens overnight with
surface high pressure diving southward into western KS, it will get
to the point that temperatures become so cold that precipitation
will transition over to sleet and then snow despite little to no
saturation into the dendritic growth zone.  Locations generally
along and south of I-70 will likely see precipitation stay
predominantly in the form of freezing rain/drizzle this evening
before starting to see sleet mix in overnight and eventually sleet
and snow by Thursday morning.  As a result, it's within the region
with the longest period of freezing rain potential where significant
ice accumulations will be possible.  The main concern for
significant ice accumulations looks to be across far east central KS
where 0.25" up to 0.4" of ice accumulation is possible through
Thursday morning.  For locations generally north of I-70, the
transition to a freezing drizzle/sleet/snow mix will occur this
evening through the overnight hours, with all snow expected by
Thursday morning.  Because of this wintry mix, ice accumulations
will range from a light glaze across far north central Kansas to
upwards of 0.2" closer to I-70, with light snow accumulations of up
to 1" possible.  While areas of light snow will diminish from west
to east across the outlook area Thursday morning, northerly winds
will be increasing overnight into Thursday with gusts of 25-35 mph.
As a result, some areas of blowing snow will be possible, especially
across north central KS.

Surface high pressure will continue to slide southward across the
area on Thursday, with northerly winds supporting more CAA through
the day.  These northerly winds combined with cloud cover not
scattering out until late morning through the afternoon will result
in high temperatures only topping out in the teens.

.LONG TERM...(Thursday night through Wednesday)
Issued at 350 PM CST Wed Feb 6 2019

Surface high pressure will be centered over the outlook area
Thursday night into Friday morning, resulting in mostly clear skies
supporting decent radiational cooling through the overnight hours.
As a result, frigid conditions are expected Thursday night as low
temperatures plunge into the single digits and possibly even
negative single digits along the KS/NE border.  These temperatures
combined with light northwesterly winds will cause wind chill values
to drop into the -7 to -15 degree range.

Dry conditions are expected through Saturday as the region remains
under the influence of surface high pressure.  As this surface high
gradually shifts east of the area, expect a moderating trend with
temperatures into the weekend with highs in the 20s on Friday and
then jumping into the mid 30s to low 40s by Saturday.  Models show a
mid-level trough developing over the western U.S. by Saturday with a
couple of embedded disturbances developing over the central U.S.
Saturday night into Sunday within the southwesterly flow aloft ahead
of this trough.  There is still model variability with the coverage
of precipitation chances from these disturbances, as the GFS shows
precip chances across much of the CWA while the ECMWF/Canadian show
precip mostly over far eastern Kansas and into Missouri.  With
Saturday low temperatures into the 20s and Sunday highs into the
30s/40s, a rain/snow mix would be possible with any light
precipitation that develops.

Model uncertainty starts increasing for the early half of next week
as models start varying significantly with when this mid-level
trough tracks eastward into the central U.S. and how strong that
trough will be with it's eastward progression. The ECMWF/Canadian
are much more progressive with this trough (with the ECMWF showing a
deeper trough than the Canadian) with the GFS, in comparison, being
far slower with its progression into the central U.S.  As a result,
confidence is low with precipitation chances for next week, but, if
anything, there will be the potential for some precipitation as
additional disturbances look to develop ahead of this trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM CST Wed Feb 6 2019

For the 00Z TAF forecast, have maintained at least IFR/LIFR
CIG/VIS restrictions for KTOP/KFOE respectively with good
confidence. Expectation for tonight will be that -FZDZ develops
over the terminals and have maintained the onset time to be around
03Z and then transitioning to -SN during the 09-12Z time frame.
CIG/VIS should improve with time but expect only gradual
improvements with the upper system slow to lift out of the area.
Therefore, maintained low level stratus for much of the period.
Strong gusty northwesterly winds increase into the early morning
hours as cold air funnels into the area through the day

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Thursday for KSZ008>012-
020>024-026-034>039-054.

Ice Storm Warning until noon CST Thursday for KSZ040-055-056-058-
059.

&&

SHORT TERM...Hennecke
LONG TERM...Hennecke
AVIATION...Drake
Hazardous weather outlook, Feb 6, 2:51 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
251 PM CST Wed Feb 6 2019

KSZ008>012-020>024-026-034>039-054-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
251 PM CST Wed Feb 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A winter weather advisory for freezing drizzle, sleet, and snow
is in effect for the area through tonight. Please see the
advisory for details of this threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow and strong winds will linger through the morning on Thursday.
Combined with the icy roads, travel may be difficult through the
morning hours.

Much colder temperatures are forecast for Thursday and Friday.
Wind chill values could fall as low as 15 below across parts of
northeast Kansas by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ040-055-056-058-059-072100-
Douglas-Osage-Franklin-Coffey-Anderson-
251 PM CST Wed Feb 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

An ice storm warning is in effect for the area through tonight.
Please see the warning for more information on this threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow and strong winds will linger through the morning on Thursday.
Combined with the icy roads, travel may be difficult through the
morning hours.

Much colder temperatures are forecast for Thursday and Friday.
Wind chill values could fall as low as 15 below across parts of
northeast Kansas by Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
February 6, 8:00 PM CST to February 7, 6:00 AM CST
Where
Anderson forecast zone
Reported by
Emergency Manager
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

EM estimated flat ice accumulation at least one quarter inch along with sleet that created a sheet of ice that was 1 to 2 inches thick in spots. No damage or wide spread power outages were reported.

Winter Storm, Franklin

When
February 6, 8:00 PM CST to February 7, 6:00 AM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

EM estimated flat ice accumulation around one quarter inch along with sleet accumulation around one inch. No damage or wide spread power outages were reported.

Winter Storm, Coffey

When
February 6, 8:00 PM CST to February 7, 6:00 AM CST
Where
Coffey forecast zone
Reported by
Emergency Manager
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

EM estimated flat ice accumulation around one quarter inch along with sleet accumulation around one inch. No damage or wide spread power outages were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795761, 795762, 795763.